Alert archive / Minnesota / River Flood Warnings in 2013

River Flood Warning 3, NWS La Crosse, WI

March 30, 2013Olmsted County, Winona County, Minnesota

NWS La Crosse, WI issued this river flood warning at Mar 30, 2013, 5:15 PM CDT for Olmsted County, Winona County, Minnesota. It took effect at Mar 30, 2013, 6:00 PM CDT. It was in force for 27 hr.

The area

The outline as issued.

The facts

Issued
Mar 30, 2013, 5:15 PM CDT (22:15 UTC)
In effect from
Mar 30, 2013, 6:00 PM CDT
Expired
Mar 31, 2013, 9:15 PM CDT
In force
27 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Olmsted County, MN, Winona County, MN

The radar

The La Crosse radar (KARX), 75 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Middle Fork Whitewater River near Whitewater State Park (WSPM5).

Action stage
12 ft
Minor stage
13.5 ft
Moderate stage
15 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05376100, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

147 
WGUS43 KARX 302215
FLWARX
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
515 PM CDT SAT MAR 30 2013

THE COMBINATION OF MELTING SNOW AND RECENT RAINFALL HAS CAUSED
SIGNIFICANT RISES ON THE MIDDLE FORK WHITEWATER RIVER NEAR
WHITEWATER PARK. MINOR FLOODING IS EXPECTED THIS EVENING INTO SUNDAY
MORNING.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU LIVE IN A THREATENED AREA...BE ALERT FOR HIGH OR RISING 
WATER...AND BE READY TO MOVE TO HIGHER GROUND IF NECESSARY.

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION...INCLUDING
NOAA WEATHER RADIO...FOR LATER STATEMENTS.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-311015-
/O.NEW.KARX.FL.W.0003.130330T2300Z-130401T0215Z/
/WSPM5.1.ER.130330T2300Z.130331T0200Z.130331T0815Z.NO/
515 PM CDT SAT MAR 30 2013

THE NATIONAL WEATHER SERVICE IN LA CROSSE WI HAS ISSUED A 

* FLOOD WARNING FOR 
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER PARK.
* UNTIL SUNDAY EVENING.
* AT  5:00 PM SATURDAY THE STAGE WAS 13.4 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* MINOR FLOODING IS FORECAST.
* FORECAST...RISE ABOVE FLOOD STAGE THIS EVENING AND CONTINUE TO 
  RISE TO NEAR 13.8 FEET OVERNIGHT. THE RIVER WILL GRADUALLY FALL
  BELOW FLOOD STAGE SUNDAY MORNING.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

ZT
3 follow-up statements
805 
WGUS83 KARX 302311
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
611 PM CDT SAT MAR 30 2013

THE COMBINATION OF MELTING SNOW AND RECENT RAINFALL HAS CAUSED
SIGNIFICANT RISES ON THE MIDDLE FORK WHITEWATER RIVER NEAR
WHITEWATER PARK. MINOR FLOODING WILL OCCUR INTO SUNDAY.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-311411-
/O.EXT.KARX.FL.W.0003.000000T0000Z-130401T0437Z/
/WSPM5.1.ER.130330T2221Z.130331T0400Z.130331T1037Z.NO/
611 PM CDT SAT MAR 30 2013

THE FLOOD WARNING CONTINUES FOR
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER PARK.
* UNTIL SUNDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  6:00 PM SATURDAY THE STAGE WAS 13.7 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 14.3 FEET
  TONIGHT. THE RIVER WILL FALL BELOW FLOOD STAGE SUNDAY MORNING.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$
604 
WGUS83 KARX 310117
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
817 PM CDT SAT MAR 30 2013

THE COMBINATION OF WARM TEMPERATURES...MELTING SNOW AND RECENT
RAINFALL HAS CAUSED SIGNIFICANT RISES ON THE MIDDLE FORK WHITEWATER
RIVER NEAR WHITEWATER PARK. MINOR FLOODING IS OCCURRING AND WILL
CONTINUE INTO SUNDAY. THE RIVER LEVEL HAS CRESTED AND IS EXPECTED TO
REMAIN STEADY...THEN GRADUALLY FALL BELOW FLOOD STAGE SUNDAY.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-311617-
/O.EXT.KARX.FL.W.0003.000000T0000Z-130401T0424Z/
/WSPM5.1.ER.130330T2221Z.130331T0000Z.130331T1024Z.NO/
817 PM CDT SAT MAR 30 2013

THE FLOOD WARNING CONTINUES FOR
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER PARK.
* UNTIL SUNDAY EVENING...OR UNTIL THE WARNING IS CANCELLED.
* AT  8:00 PM SATURDAY THE STAGE WAS 13.7 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST.
* FORECAST...THE RIVER WILL CONTINUE TO FALL...DROPPING BELOW FLOOD 
  STAGE BY SUNDAY MORNING.

&&
 
LAT...LON 4402 9216 4415 9202 4415 9196 4400 9205

$$

ZT
180 
WGUS83 KARX 310334
FLSARX
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1034 PM CDT SAT MAR 30 2013

THE FLOOD WARNING FOR THE MIDDLE FORK WHITEWATER RIVER NEAR
WHITEWATER PARK IS CANCELLED.

RIVER FORECASTS TAKE INTO ACCOUNT BOTH OBSERVED AND FORECAST 
PRECIPITATION.

PRECAUTIONARY/PREPAREDNESS ACTIONS... 

DO NOT DRIVE CARS INTO FLOODED AREAS. REMEMBER...IT TAKES ONLY TWO 
FEET OF WATER TO FLOAT MOST AUTOMOBILES...INCLUDING SPORT UTILITY 
VEHICLES. TURN AROUND...DON/T DROWN.

ADDITIONAL RIVER AND WEATHER INFORMATION IS AVAILABLE AT...
HTTP://WWW.WEATHER.GOV/LACROSSE .

&&

MNC109-169-310404-
/O.CAN.KARX.FL.W.0003.000000T0000Z-130401T0424Z/
/WSPM5.1.ER.130330T2221Z.130331T0000Z.130331T0211Z.NO/
1034 PM CDT SAT MAR 30 2013

THE FLOOD WARNING IS CANCELLED FOR
  THE MIDDLE FORK WHITEWATER RIVER NEAR WHITEWATER PARK.
* AT 10:00 PM SATURDAY THE STAGE WAS 13.3 FEET. 
* FLOOD STAGE IS 13.5 FEET.
* FELL BELOW FLOOD STAGE AT  9:11 PM SATURDAY.
* FORECAST...THE RIVER WILL CONTINUE TO FALL BELOW 12 FEET BY LATE
  SUNDAY MORNING.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Mar 30, 3:49 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Mar 30, 3:49 PM CDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
349 PM CDT SAT MAR 30 2013

.SHORT TERM...TONIGHT THROUGH TUESDAY
348 PM CDT SAT MAR 30 2013

AT 3 PM...A COLD FRONT EXTENDED FROM PHILLIPS WISCONSIN TO AUSTIN
MINNESOTA. A NARROW BAND OF RAIN WAS SEEN AHEAD OF THIS FRONT
ACROSS SOUTHEAST MINNESOTA...AND WEST-CENTRAL AND NORTH-CENTRAL
WISCONSIN. THIS RAIN WAS LOCATED IN THE AREA WHERE THERE WAS THE
BEST 290K ISENTOPIC LIFT...925 MB AND 850 MB MOISTURE CONVERGENCE...
AND 900 TO 700 MB FRONTOGENESIS. SOUTH OF THIS AREA...A BIT OF
SUNSHINE THIS MORNING HELPED CAPES TO CLIMB UP TO 100 J/KG ACROSS
SOUTHWEST WISCONSIN AND NORTHEAST IOWA. AS A RESULT...THE
PRECIPITATION ARE IN THE FORM OF SHOWERS. 30.12Z MODELS ARE IN
AGREEMENT THAT THE FRONT WILL SLOWLY WEAKEN AND CAPES WILL
GRADUALLY WANE AS IT MOVES THROUGH THE SOUTHERN AND EASTERN AREAS
OF THE FORECAST AREA. AS A RESULT...EXPECT THE PRECIPITATION
AMOUNTS WILL BE A BIT LESS IN THOSE AREAS. CURRENT THOUGHTS IS
THAT THIS FRONT SHOULD COMPLETELY EXIT THE AREA AROUND 11 PM.
BUFKIT SOUNDINGS SHOW THAT THE COLUMN WILL REMAIN WARM ENOUGH THAT
THE PRECIPITATION WILL STAY IN THE FORM OF RAIN.

FOR LATE TONIGHT INTO SUNDAY MORNING...ANOTHER SHORT WAVE AND ITS
ASSOCIATED SURFACE COLD FRONT WILL MOVE QUICKLY SOUTHEAST THROUGH
THE FORECAST AREA. THE BEST LIFT AND MOISTURE WILL BE FOUND NORTH
OF INTERSTATE 94...THUS...KEPT THE 20 TO 30 PERCENT PRECIPITATION
PROBABILITIES CONFINED TO THAT AREA. IN THE WAKE OF THIS FRONT...
900 TO 800 MB LAPSE RATES WILL CLIMB OVER 8C/KM. THIS ALONG WITH
SUBSIDENCE IN THE WAKE OF THIS FRONT WILL BRING THE STRONGER WINDS
FROM ALOFT TO THE SURFACE. AS A RESULT...EXPECT THAT THE WINDS
WILL GUST UP TO 30 MPH DURING THE AFTERNOON.

FROM MONDAY THROUGH TUESDAY...850 MB TEMPERATURE ANOMALIES WILL
RANGE FROM 1 TO 1.5 STANDARD DEVIATIONS BELOW NORMAL ON MONDAY...
AND FROM A 0.5 TO 1 STANDARD DEVIATIONS BELOW NORMAL ON TUESDAY.
THIS WILL KEEP THE HIGH TEMPERATURES IN THE LOWER AND MID 30S ON
MONDAY...AND IN THE MID AND UPPER 30S ON TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
348 PM CDT SAT MAR 30 2013

ON WEDNESDAY NIGHT AND THURSDAY MORNING...A SHORT WAVE TROUGH WILL
MOVE QUICKLY SOUTHEAST THROUGH THE FORECAST AREA. MUCH OF THE
SYNOPTIC AND ISENTROPIC LIFT...AND BEST 925 TO 850 MB MOISTURE
TRANSPORT WILL BE FOUND TO THE NORTH AND EAST OF THE FORECAST
AREA. AS A RESULT...THE MODELS CONTINUE TO SHOW EITHER PASSING
THROUGH THE AREA DRY OR JUST A NARROW BAND A PRECIPITATION ALONG
IT. AS A RESULT...JUST KEPT THE LOW PRECIPITATION PROBABILITIES IN
THE FORECAST NORTH OF INTERSTATE 94.

FROM FRIDAY THROUGH SATURDAY...THE UPPER AIR PATTERN SHIFTS AN
UPPER LEVEL TROUGH DEVELOPS OVER THE WESTERN 1/3 OF THE CONUS. AS
THIS OCCURS...A RIDGE WILL DEVELOP ACROSS CENTRAL UNITED STATES.
THIS WILL SHIFT OUR UPPER LEVEL WINDS FROM THE WEST TO THE
SOUTHWEST...THUS...BRINGING WARMER AIR INTO THE REGION. THE MODELS
ALSO SHOW A SERIES OF LOW PRESSURE SYSTEM EITHER PASSING THROUGH
THE UPPER MISSISSIPPI RIVER VALLEY OR THE NORTHERN PLAINS. MUCH OF
THE DIFFERENCE IS DUE TO THE DIFFERENCES AND LOCATION OF THE UPPER
LEVEL RIDGE. IN ADDITION...THERE HAVE BEEN SOME TIMING
DIFFERENCES. AT THIS TIME...THE BEST CHANCE OF RAIN LOOKS TO BE
FROM FRIDAY NIGHT INTO SATURDAY.

&&

.AVIATION...THROUGH 18Z SUNDAY
1235 PM CDT SAT MAR 30 2013

COLD FRONT STILL ADVANCING ACROSS NORTHWEST WI AND SOUTHERN MN.
BAND OF SHOWERS CONTINUES ALONG AND AHEAD OF THE FRONT...WITH
REDUCED VISIBILITY AND FOG/MIST. LOW STRATUS AND LIFR FOG SEEN
ACROSS CENTRAL MN AS THE MILD/MOIST AIR LINGERS OVER THE SNOWPACK.
TIMING OF THE ARRIVAL OF THIS IS RIGHT AT DARK...SO CONCERNED THAT
WE WILL GO INTO FOG AND STAY THERE. HAVE TRENDED THE TAF FORECASTS
DOWN WITH THE EXPECTED STRATUS/FOG...BUT MAY NOT BE LOW ENOUGH.
THIS IS OPPOSITE OF THE TREND THAT WAS EXPECTED PREVIOUSLY. WILL
MONITOR THE LATEST CONDITIONS FOR POSSIBLE FURTHER REVISION. DO
ANTICIPATE IMPROVEMENT BACK TO VFR SUNDAY MORNING...AS COOLER AND
DRIER AIR INVADES.

&&

.HYDROLOGY...THROUGH SUNDAY
348 PM CDT SAT MAR 30 2013

ABOVE-FREEZING TEMPERATURES LINGERED THROUGH TODAY...SO THE
SNOWMELT CONTINUED. IN ADDITION...A THIRD TO HALF INCH OF RAIN
FELL NORTH OF INTERSTATE 90. THIS HAS RESULTED IN A 3 AND 6 FEET
RISE ON MANY OF THE AREA RIVERS AND CREEKS. OTHER THAN SOME ICE JAM
FLOODING NEAR OXBOW PARK NEAR BYRON MINNESOTA...NO OTHER FLOODING
HAS BEEN REPORTED.

WILL HAVE TO MONITOR THE RIVERS CLOSELY THROUGH SUNDAY. SEVERAL
FORECASTS HAVE BEEN ISSUED FOR WITHIN-BANK RISES FOR SOME OF OUR
RIVER POINTS...SEE THE LATEST HYDROLOGIC STATEMENTS FOR THE MOST
UP-TO-DATE INFORMATION.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
348 PM CDT SAT MAR 30 2013

WI...NONE.
MN...NONE.
IA...NONE.

&&

SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...MW
HYDROLOGY....BOYNE
Hazardous weather outlook, Mar 30, 4:32 AM CDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
432 AM CDT SAT MAR 30 2013

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-311200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
432 AM CDT SAT MAR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST TO NORTH CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SOME LOW SPOTS ON SIDE ROADS MAY BE SUSCEPTIBLE TO BRIEF PERIODS OF
FLOODING DUE TO RUN OFF FROM THE RECENT SNOW MELT TODAY. MOST RIVERS
AND CREEKS HAVE ALSO BEEN ON THE RISE DUE TO THE SNOW MELT...THOUGH
THEY ARE NOT EXPECTED TO GO TO FLOOD STAGE.  WITH TEMPERATURES
REMAINING ABOVE FREEZING FOR MUCH OF TODAY AND SOME LIGHT TO AT TIMES
MODERATE RAIN FALLING...EXPECT THAT THIS VERY LOCALIZED FLOODING
POTENTIAL WILL CONTINUE INTO TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF CLOSED ROADS DUE TO FLOODING IS APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

HALBACH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 2:06 PM CDTAreal Flood AdvisoryARXOlmsted20 hr

Nearby

River Flood Warnings in Minnesota, 2013Every river flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.